Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 287, NWS Springfield, MO

August 16, 2018Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 16, 2018, 5:47 PM CDT for Newton County, Missouri. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2018, 5:47 PM CDT (22:47 UTC)
Expired
Aug 16, 2018, 6:30 PM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Newton County, MO

The radar

The Springfield radar (KSGF), 92 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 6:17 PM CDTHAIL 2.53 Ssw Granby, MODELAYED REPORT OF A PICTURE VIA SOCIAL MEDIA OF TENNIS BALL SIZE HAIL JUST SOUTH OF GRANBY, MO. TIMING ESTIMATED FROM RADAR.
Aug 16, 6:30 PM CDTHAIL 12 Nw Newtonia, MOPUBLIC REPORT VIA SOCIAL MEDIA OF 1.00 HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 3:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

134 
WUUS53 KSGF 162247
SVRSGF
MOC145-162330-
/O.NEW.KSGF.SV.W.0287.180816T2247Z-180816T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
547 PM CDT THU AUG 16 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Eastern Newton County in southwestern Missouri...

* Until 630 PM CDT.

* At 546 PM CDT, a severe thunderstorm was located near Neosho,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Neosho...                         Granby...
  Fairview...                       Newtonia...
  Stella...                         Wentworth...
  Stark City...                     Ritchey...

This includes Interstate 49 between mile markers 15 and 27.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3676 9449 3693 9448 3703 9406 3675 9407
TIME...MOT...LOC 2246Z 226DEG 15KT 3682 9438 

HAIL...1.00IN
WIND...60MPH
 
$$

Raberding
2 follow-up statements
809 
WWUS53 KSGF 162300
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
600 PM CDT THU AUG 16 2018

MOC145-162330-
/O.CON.KSGF.SV.W.0287.000000T0000Z-180816T2330Z/
Newton MO-
600 PM CDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EASTERN NEWTON COUNTY...

At 559 PM CDT, a severe thunderstorm was located near Neosho, moving
northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Neosho...                         Granby...
Fairview...                       Newtonia...
Stella...                         Wentworth...
Stark City...                     Ritchey...

This includes Interstate 49 between mile markers 15 and 27.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3676 9443 3694 9444 3703 9406 3675 9407
TIME...MOT...LOC 2259Z 237DEG 12KT 3683 9434 

HAIL...1.00IN
WIND...60MPH
 
$$

Raberding
077 
WWUS53 KSGF 162317
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
617 PM CDT THU AUG 16 2018

MOC145-162330-
/O.CON.KSGF.SV.W.0287.000000T0000Z-180816T2330Z/
Newton MO-
617 PM CDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN NEWTON COUNTY...

At 617 PM CDT, a severe thunderstorm was located over Granby, or near
Neosho, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Neosho...                         Granby...
Fairview...                       Newtonia...
Stella...                         Wentworth...
Stark City...                     Ritchey...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3676 9435 3694 9434 3703 9406 3675 9407
TIME...MOT...LOC 2317Z 226DEG 15KT 3688 9427 

HAIL...1.00IN
WIND...60MPH
 
$$

Raberding

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:25 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 16, 3:25 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
325 PM CDT Thu Aug 16 2018

.SHORT TERM...(This evening through Friday)
Issued at 237 PM CDT Thu Aug 16 2018

A couple of upper level impulses will interact with a quasi-
stationary front to produce some strong to severe thunderstorms
into this evening. The surface front is currently located from
about Columbia to Joplin. The first upper level impulse is
currently moving out of northeastern NE into IA. Convection is
beginning to fire ahead of this impulse from southern IA into
northeast KS. The second impulse is a leftover MCV currently
moving into north central OK. Visible satellite imagery is
showing what looks like an old outflow boundary extending from
north central AR through north central OK. This seems to be
providing the focus for the northeast OK storms at this time.

Convection associated with these impulses will be on the increase
from late this afternoon into this evening. These storms will
eventually congeal into a complex as they move through the area
overnight. Primary severe threats will be strong winds and large
hail. As the front shifts southward on Friday...afternoon
convection will be more confined to the MO-AR border region.
Temperatures overnight will fall to around 70 with highs on Friday
in the mid to upper 80s.

.LONG TERM...(Friday Night through Thursday)
Issued at 237 PM CDT Thu Aug 16 2018

There will be a brief lull in the weather from Friday night into
early Sunday. It should be dry with daytime highs in the upper 80s
and overnight lows around 70.

The next system begins to approach the area Sunday as a short wave
moves up over the ridge and begins to dig into the Central Plains.
This system should bring some more widespread rain to the area
which will provide further drought relief. This system will
affect the weather over the region through Tuesday. By Tuesday
night...high pressure begins to move back in both at the surface
and aloft. This will bring in a cooler and drier Canadian air mass that
will remain over the area through the forecast period. Highs mid
to late week will be in the low to mid 80s with lows in low to mid
60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1206 PM CDT Thu Aug 16 2018

For the 18z TAFS, will see cumulus field expand further west into
the terminal locations this afternoon. A cold front will work its
way southward into the area tonight with showers and thunderstorms
expected to develop. Convection will likely knock the flying
conditions into MVFR and brief IFR conditions, with improving
conditions towards morning behind the convection.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Lindenberg
Hazardous weather outlook, Aug 16, 4:13 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
413 PM CDT Thu Aug 16 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-172115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
413 PM CDT Thu Aug 16 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.
  Limited excessive heat risk.

DISCUSSION...

  Strong to severe thunderstorms are expected to develop out
  ahead of a cold front and upper level disturbance across the
  plains this afternoon. These storms will then move into extreme
  southeast Kansas and western Missouri, generally this evening
  and overnight.

  The best chance of severe storms will be west of
  an Anderson to Stockton to Osceola line after 6 pm. Hail to
  the size of golf balls and damaging thunderstorm wind gusts up
  to 60 mph will be the primary severe weather risks.

  If thunderstorms can develop and move across the same
  locations, some minor localized flooding will be possible in
  addition to the severe storms.

  Some heat index values in the mid 90s will be possible late
  this afternoon across the Missouri Ozarks and extreme
  southeast Kansas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Heat index values in the mid to upper 90s will be possible
  Friday and Saturday afternoons primarily across southern
  Missouri and extreme southeast Kansas.

  Additional showers and thunderstorms are possible Friday
  into the early of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later this evening into
  tonight over western Missouri and extreme southeast Kansas.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Gaede

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:27 PM CDTSpecial Weather StatementSGFJasper48 min
Aug 16, 6:30 PM CDTSevere Thunderstorm WarningSGFNewton30 min
Aug 16, 6:44 PM CDTSevere Thunderstorm WarningSGFVernon46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.